Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 154, NWS Wichita, KS

June 16, 2012Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 16, 2012, 10:23 PM CDT for Sumner County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2012, 10:23 PM CDT (03:23 UTC)
Expired
Jun 16, 2012, 11:02 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sumner County, KS

The radar

The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3139 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3139 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

009 
WUUS53 KICT 170323
SVRICT
KSC191-170415-
/O.NEW.KICT.SV.W.0154.120617T0323Z-120617T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1023 PM CDT SAT JUN 16 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1115 PM CDT

* AT 1019 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  NORTHWEST OF RENFROW...AND MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  CALDWELL...SOUTH HAVEN...HUNNEWELL AND PERTH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9780 3702 9781 3731 9763 3704 9729
      3699 9744 3699 9777
TIME...MOT...LOC 0323Z 224DEG 18KT 3702 9773

HAIL...0.75IN
WIND...60 MPH

$$

MCGUIRE
2 follow-up statements
320 
WWUS53 KICT 170348
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1048 PM CDT SAT JUN 16 2012

KSC191-170415-
/O.CON.KICT.SV.W.0154.000000T0000Z-120617T0415Z/
SUMNER KS-
1048 PM CDT SAT JUN 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
SUMNER COUNTY UNTIL 1115 PM CDT...

AT 1043 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CALDWELL...
AND MOVING NORTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
SOUTH HAVEN...HUNNEWELL AND PERTH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3699 9771 3708 9776 3731 9763 3704 9729
      3699 9744
TIME...MOT...LOC 0348Z 224DEG 18KT 3711 9762

HAIL...1.00IN
WIND...60 MPH

$$

MCGUIRE
897 
WWUS53 KICT 170402
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1102 PM CDT SAT JUN 16 2012

KSC191-170411-
/O.CAN.KICT.SV.W.0154.000000T0000Z-120617T0415Z/
SUMNER KS-
1102 PM CDT SAT JUN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SUMNER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. 

GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN WILL REMAIN POSSIBLE 
AS THE STORM CONTINUES TO WEAKEN.

LAT...LON 3699 9771 3708 9776 3731 9763 3704 9729
      3699 9744
TIME...MOT...LOC 0401Z 224DEG 18KT 3716 9756

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:35 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 16, 6:35 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT SAT JUN 16 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MULTIPLE BOUNDARIES AND WEAK FLOW MADE FOR ANOTHER TOUGH AVIATION
FORECAST. WHILE THUNDERSTORMS CANNOT BE RULED OUT AT ANY SITE...THE
MOSTLY LIKELY SITE WOULD BE KCNU. BASED ON LATEST LAPS 500M CIN/CAPE
ANALYSIS...CAPPING IS NEARLY GONE OVER SOUTHEAST KS/ROUGHLY EAST
OF I-35 WITH CAPE RUNNING BETWEEN 2800-3100 J/KILOGRAM IN THIS AREA.
JUST NOT SURE THERE IS ENOUGH FORCING TO GET STORMS TO GO...AND
WILL KEEP ALL TAFS DRY FOR NOW...AND UPDATE IF/WHEN STORMS START
TO GO. OTHERWISE...SHOULD SEE LIGHT/VARIABLE WINDS OVERNIGHT AND THEN
A INCREASE FROM THE SOUTH DURING THE DAYLIGHT HOURS ON SUN. SOME
CUMULUS ANTICIPATED WITH HEATING ON SUN AS WELL. VFR CONDITIONS
ANTICIPATED EXCEPT NEAR THUNDERSTORMS. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 521 PM CDT SAT JUN 16 2012/

UPDATE...

THUNDERSTORM INITIATION...OTHER THAN MAYBE A FEW ISOLATED
STORMS...IS STARTING TO LOOK LESS LIKELY DUE TO DECREASING
CONVERGENCE ALONG THE FRONT. ADDITIONALLY...LARGE-SCALE
SUBSIDENCE IN WAKE OF MID-MISSOURI VALLEY MCV...EVIDENCED BY
700-500MB RIDGING OVER KS...IS LIKELY INHIBITING CONVECTIVE
INITIATION AS WELL. GIVEN STRONGLY UNSTABLE CONDITIONS OVER
SOUTHEAST KS DO NOT WANT TO COMPLETELY RULE ANYTHING OUT
YET...BUT IF CURRENT TREND CONTINUES WILL LIKELY BE DECREASING
EVENING POPS.

KLEINSASSER

PREV DISCUSSION... /ISSUED 320 PM CDT SAT JUN 16 2012/

DISCUSSION...

FORECAST CHALLENGES/HIGHLIGHTS FOCUS AROUND THUNDERSTORM CHANCES
LATE THIS AFTERNOON-TONIGHT...WITH THUNDERSTORM CHANCES POSSIBLY
RETURNING BY LATE WEDNESDAY. TEMPERATURES WILL LIKELY BE ABOVE
NORMAL MUCH OF THE NEXT 7 DAYS.

SYNOPSIS...AT THE SURFACE...A WEAK COLD FRONT CURRENTLY STRETCHES
FROM NEAR THE KC METRO...WSW INTO CENTRAL AND WESTERN KS. OLD
OUTFLOW FROM THUNDERSTORM COMPLEX EARLY THIS MORNING HAS NEARLY
WASHED OUT OVER CENTRAL OK. IN THE MID/UPPER LEVELS...AN IMPRESSIVE
MCV (FROM ACTIVITY EARLY THIS MORNING) IS CURRENTLY PROGRESSING
NORTHEAST OVER THE MID-MISSOURI VALLEY...WITH A MUCH SMALLER MCV
(FROM TX PANHANDLE ACTIVITY LAST NIGHT) MEANDERING OVER
NORTHWEST/NORTH-CENTRAL OK.

THIS AFTERNOON-TONIGHT...AIRMASS IS DESTABILIZING NICELY OVER
SOUTHERN/SOUTHEAST KS...ALONG/SOUTH OF THE WEAK COLD FRONT
PROGRESSING SLOWLY SOUTH ACROSS KS. DESPITE SUBSIDENCE IN WAKE OF
MCV TO THE NORTHEAST...THINKING CONTINUED HEATING/CONVERGENCE WILL
ALLOW WIDELY SCATTERED STORMS TO FIRE ALONG THE FRONT BY LATE
AFTERNOON...LIKELY ZIPPERING DOWN INTO SOUTHEAST KS FROM THE
NORTHEAST. HAVE THE HIGHEST CONFIDENCE WITH THIS SCENARIO PER
LATEST HRRR AND OUN WRF MODELS. ISOLATED TO WIDELY SCATTERED
ACTIVITY COULD EVEN BUBBLE FURTHER WSW ALONG THE FRONT INTO SOUTH-
CENTRAL KS...POSSIBLY AIDED BY WEAK NORTHERN OK MCV. ANOTHER
POSSIBLE AREA FOR CONVECTIVE INITIATION IS ALONG WESTERN PORTIONS
OF THE FRONT OVER WEST/SOUTHWEST KS...WITH THIS ACTIVITY POSSIBLY
ROLLING ESE INTO SOUTH-CENTRAL KS THIS EVENING AIDED BY
STRENGTHENING LLJ...ALTHOUGH LOWER INSTABILITY PRECLUDES HIGHER
CONFIDENCE IS THIS AREA. ALL-IN-ALL...AMPLE INSTABILITY & HIGH
PRECIPITABLE WATERS WITH MARGINAL DEEP LAYER SHEAR WILL PROMOTE
STRONG/SEVERE STORMS CAPABLE OF LARGE HAIL (AT LEAST
INITIALLY)...DAMAGING WINDS AND TORRENTIAL RAINFALL...WITH THE
HIGHEST CONFIDENCE AGAIN OVER SOUTHEAST KS. ACTIVITY COULD TEND TO
LINGER OVER FAR SOUTHERN KS WELL INTO THE EVENING...ESPECIALLY IF
SHORT-TERM GUIDANCE IS CORRECT IN STALLING THE BOUNDARY OVER FAR
SOUTHERN KS...BUT CONFIDENCE IS LOW IN THIS SCENARIO LASTING PAST
MIDNIGHT. SEVERE THREAT SHOULD END BY MID/LATE EVENING.
ANTICIPATING CENTRAL KS WILL REMAIN DRY THROUGH THE NIGHT.

SUNDAY...WITH THE POSSIBILITY OF ANOTHER MCV PRODUCED BY OVERNIGHT
CONVECTION...ENDED UP LEAVING SLIGHT CHANCE POPS IN THE FORECAST
GENERALLY EAST OF I-135. HOWEVER...THINK MOST AREAS WILL REMAIN
DRY...AS DEVELOPING STRONG SOUTHERLY FLOW WASHES OUT THE OLD FRONTAL
BOUNDARY BY LATE MORNING. GOOD MIXING AND WARMING LOW-LEVEL
THICKNESSES SHOULD ALLOW TEMPERATURES TO SOAR INTO THE MID-UPPER
90S...WITH NEAR 90 DEGREES OVER SOUTHEAST KS.

MONDAY-TUESDAY...CONTINUED HOT...DRY AND WINDY WEATHER WILL LIKELY
CONTINUE THROUGH MID-WEEK...AS MEDIUM RANGE CONSENSUS SUPPORTS
STRENGTHENING HIGH PLAINS LOW PRESSURE AHEAD OF APPROACHING NORTHERN
ROCKIES SHORTWAVE ENERGY...ALONG WITH BUILDING HEIGHTS/THICKNESS
OVER THE CENTRAL/EASTERN CONUS. HIGHS WELL INTO THE 90S AND LOWS IN
THE 70S APPEAR LIKELY.

WEDNESDAY-WEEKEND...MEDIUM RANGE CONSENSUS SUGGESTS A FRONTAL
BOUNDARY WILL ATTEMPT TO ENCROACH ON THE REGION FROM THE
NORTHWEST...WHICH COULD RESULT IN THUNDERSTORM CHANCES ARRIVING BY
LATE WEDNESDAY...MAINLY OVER THE NORTHERN HALF OF KS. SUSPECT THIS
FRONT WILL HAVE A TOUGH TIME PENETRATING VERY FAR SOUTH...SO OTHER
THAN SOME MODERATING TEMPERATURES MID WEEK...WARMING TEMPERATURES BY
THE WEEKEND APPEAR LIKELY...AS SOUTHERN/WESTERN CONUS RIDGE BUILDS
BACK IN.

KLEINSASSER

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE CONVECTIVE TRENDS THIS AFTERNOON INTO
THE EVENING HOURS.

OVERNIGHT STORMS HAVE LEFT SOME UPPER ENERGY THAT IS SPINNING OVER
NORTHEAST KS. THIS FEATURE HAS PUSHED THE COLD FRONT FURTHER SOUTH
THAN WHAT WAS PREVIOUSLY EXPECTED. THEREFORE THE BETTER PRECIP
CHANCES FOR LATE THIS AFTERNOON AND THIS EVENING WILL BE GENERALLY
EAST OF THE KS TURNPIKE. SO TOOK VCTS OUT EVERYWHERE BUT KICT AND
KCNU WHICH MUCH HIGHER CONFIDENCE IN STORMS OCCURRING AT KCNU.
CONFIDENCE IS HIGH THAT THE REMAINDER OF THE TAF SITES WILL
EXPERIENCE VFR CONDITIONS THROUGH THIS TAF PERIOD.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  94  74  96 /  30  20  10   0
HUTCHINSON      69  95  74  97 /  20  10  10   0
NEWTON          68  93  74  95 /  30  20  10   0
ELDORADO        68  91  73  93 /  30  20  10   0
WINFIELD-KWLD   70  92  73  94 /  40  20  10   0
RUSSELL         66  97  74  99 /  20  10  10   0
GREAT BEND      66  97  74  99 /  20  10  10   0
SALINA          68  95  74  97 /  20  10  10   0
MCPHERSON       68  95  74  97 /  20  20  10   0
COFFEYVILLE     70  90  72  92 /  40  20  10   0
CHANUTE         70  90  72  92 /  40  20  10   0
IOLA            70  90  72  92 /  40  20  10   0
PARSONS-KPPF    70  90  72  92 /  40  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 5:56 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT SAT JUN 16 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
556 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
SOUTH-CENTRAL AND SOUTHEAST KANSAS THIS EVENING...WITH MORE ACTIVITY
POSSIBLY MOVING IN LATER TONIGHT. WHILE THE THREAT FOR WIDESPREAD
SEVERE WEATHER IS DIMINISHING...A FEW ISOLATED SEVERE STORMS REMAIN
POSSIBLE THROUGH THE EVENING...CAPABLE OF LARGE HAIL AND DAMAGING
WINDS...ALONG WITH TORRENTIAL RAINFALL. THE SEVERE THREAT SHOULD
DIMINISH BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW ISOLATED HIT-AND-MISS STRONG THUNDERSTORMS WILL BE POSSIBLE
OVER EASTERN KANSAS SUNDAY AFTERNOON...BUT MOST LOCATIONS SHOULD
REMAIN DRY.

AFTERNOON HEAT INDICES MAY APPROACH 100 DEGREES WEST OF INTERSTATE
135 SUNDAY AND MONDAY.

A FEW THUNDERSTORMS POSSIBLY APPROACHING SEVERITY...ARE STILL
SCHEDULED TO ARRIVE IN CENTRAL KANSAS LATE WEDNESDAY
AFTERNOON...WITH CHANCES POSSIBLY LINGERING THROUGH FRIDAY
AREAWIDE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH LATE EVENING
OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

EPS/KED/RBL/ADK

In the hours before

Special weather statement, Jun 16, 9:32 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT SAT JUN 16 2012

KSZ091-170300-
HARPER-
932 PM CDT SAT JUN 16 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHEAST HARPER COUNTY...

AT 928 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MANCHESTER...OR 14 MILES SOUTH OF
ANTHONY...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PEOPLE IN SOUTHEASTERN HARPER COUNTY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM
MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER
IF SEVERE WEATHER THREATENS.

&&

LAT...LON 3708 9811 3710 9780 3700 9780 3699 9812
      3700 9813
TIME...MOT...LOC 0231Z 213DEG 16KT 3697 9799

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:32 PM CDTSpecial Weather StatementICTHarper28 min
Jun 17, 1:57 AM CDTSpecial Weather StatementICTNeosho33 min
Jun 17, 2:23 AM CDTSpecial Weather StatementICTNeosho37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.